Alert archive / Arizona / High Wind Warnings in 2010

High Wind Warning 1, NWS Flagstaff, AZ

January 21, 2010Coconino County, Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this high wind warning at Jan 21, 2010, 7:15 PM MST for Coconino County, Gila County, Yavapai County, Arizona. It was in force for 4 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 21, 2010, 7:15 PM MST (02:15 UTC)
Expired
Jan 21, 2010, 11:35 PM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ

Counties Coconino County, AZ, Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 51 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 7:36 PM MSTNON-TSTM WND DMGWilliams, AZWILLIAMS P.D. CONFIRMED A VERY LARGE TREE BLEW INTO 2 HOUSES IN WILLIAMS. NO INJURIES REPORTED.
Jan 21, 8:00 PM MSTHEAVY RAIN 6.5Crown King, AZ6.50 INCHES OF PRECIPITATION HAS FALLEN OVER THE PAST 24 HOURS.
Jan 21, 8:00 PM MSTHEAVY RAIN 6.5710 N Black Canyon City, AZ6.57 INCHES OF PRECIPITATION HAS FALLEN OVER THE PAST 24 HOURS AT THE SUNSET POINT RAWS OBSERVATION SITE.
Jan 21, 8:20 PM MSTHEAVY RAIN 4.01Payson, AZ4.01 INCHES OF PRECIPITATION HAS FALLEN OVER THE PAST 24 HOURS.
Jan 21, 9:30 PM MSTFLOODBlack Canyon City, AZMAJOR FLOODING REPORTED IN BLACK CANYON CITY WITH EVACUATION ORDERS ISSUED FOR COMMUNITIES ALONG THE AGUA FRIA RIVER AND BLACK CANYON CREEK.
Jan 21, 9:30 PM MSTFLASH FLOOD2 Ne Cordes Jucntion, AZ*** 1 FATAL *** A FAMILY OF 4 HAD PARTIALLY CROSSED THE BED OF THE AGUA FRIA RIVER WHEN FLASH FLOODING OCCURRED AND PREVENTED THEM FROM PROCEEDING. SWIFT WATER RESCUE WAS IMPOSSIBLE AND A HELICOPTER COULD NOT BE DISPATCHED DUE TO WEATHER CONDITIONS. THE 6-YEAR
Jan 21, 10:30 PM MSTHEAVY SNOW 0Flagstaff, AZBOOKMANS ENTERTAINMENT EXCHANGE AND ITS NEIGHBOR JO-ANN FABRICS AND CRAFTS ROOFS COLLAPSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2010-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2010-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 651 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
651 m²/s²
0-3 km storm-relative helicity
994 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WWUS75 KFGZ 220215
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
715 PM MST THU JAN 21 2010


AZZ008-018-037-038-220700-
/O.NEW.KFGZ.HW.W.0001.100122T0215Z-100122T0700Z/
YAVAPAI COUNTY MOUNTAINS-NORTHERN GILA COUNTY-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
INCLUDING THE CITIES OF...PRESCOTT...SELIGMAN...ASH FORK...
PAYSON...STRAWBERRY...YOUNG...COTTONWOOD...CAMP VERDE...
CORDES JUNCTION...BAGDAD...SEDONA
715 PM MST THU JAN 21 2010

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MST TONIGHT. 

VERY STRONG WINDS WILL CONTINUE THIS EVENING AHEAD OF A COLD FRONT
MOVING INTO WESTERN ARIZONA. EXPECT SOUTHWEST WINDS OF 25 TO 35 MPH
WITH OCCASIONAL GUSTS NEAR 60 MPH THROUGH AROUND MIDNIGHT. A FEW
LOCATIONS COULD SEE GUSTS UP TO 70 MPH NEAR STRONG SHOWER ACTIVITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING...WITH SUSTAINED WIND SPEEDS GREATER THAN 40 MPH OR
GUSTS GREATER THAN 58 MPH. WINDS THIS STRONG CAN CAUSE PROPERTY
DAMAGE. CONTINUE TO MONITOR THE LATEST FORECASTS. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$


JJ
1 follow-up statement
968 
WWUS75 KFGZ 220635
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1135 PM MST THU JAN 21 2010

AZZ008-018-037-038-220745-
/O.CAN.KFGZ.HW.W.0001.000000T0000Z-100122T0700Z/
YAVAPAI COUNTY MOUNTAINS-NORTHERN GILA COUNTY-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
INCLUDING THE CITIES OF...PRESCOTT...SELIGMAN...ASH FORK...
PAYSON...STRAWBERRY...YOUNG...COTTONWOOD...CAMP VERDE...
CORDES JUNCTION...BAGDAD...SEDONA
1135 PM MST THU JAN 21 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE HIGH
WIND WARNING FOR YAVAPAI AND NORTHERN GILA COUNTIES.

THE STRONG COLD FRONT HAS MOVED EAST OF THE AREA AND WINDS ARE
EXPECTED TO CONTINUE TO DIMINISH. ALTHOUGH GUSTY WINDS MAY
CONTINUE...THE STRONGEST WINDS HAVE ENDED AND THEREFORE THE HIGH
WIND WARNING HAS BEEN CANCELLED.


$$

AG

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this high wind warning went out at Jan 21, 4:12 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jan 21, 4:12 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
412 PM MST THU JAN 21 2010

.SYNOPSIS...A MASSIVE STORM SYSTEM WILL AFFECT NORTHERN ARIZONA
THROUGH SATURDAY. SIGNIFICANT MOUNTAIN SNOW AND VALLEY RAIN IS
EXPECTED. THIS WILL CAUSE FLOODING SOUTH OF THE MOGOLLON RIM. SNOW
LEVELS WILL RISE AROUND 7000 FEET THIS EVENING...AND THEN PLUMMET
BEHIND A STRONG COLD FRONT EARLY FRIDAY MORNING. STORMY CONDITIONS
WILL CONTINUE ON FRIDAY. PLEASE VISIT US ON THE INTERNET AT
WWW.WEATHER.GOV/FLAGSTAFF FOR DETAILS.

&&

.DISCUSSION...LIGHT TO MODERATE SNOW CONTINUES TO FALL AT ELEVATIONS
ABOVE 7000 FEET WITH LIGHT TO MODERATE RAIN BELOW 7000 FEET.
RAIN/SNOW FALL INTENSITIES WILL INCREASE THROUGHOUT THE EVENING IN
ADVANCE OF AN APPROACHING S/WV AND COLD FRONT. THIS FRONT WILL HAVE
VERY HEAVY PRECIPITATION AND ISOLATED THUNDERSTORMS ASSOCIATED WITH
IT. IN ADDITION...SNOW LEVELS WILL CRASH BEHIND THE FRONT...LOWERING
TO BETWEEN 4000 AND 5000 FEET. THE FRONT WILL ALSO ENABLE STRONG WINDS
TO MIX TO THE SURFACE FOR A FEW HOURS CAUSING LOCALIZED BLIZZARD
CONDITIONS...AND MAY DOWN TREES AND POWER LINES.

BEHIND THE FRONT ON FRIDAY...LONG-LIVED DEEP INSTABILITY AND DEEP
MOISTURE WILL REMAIN WITH MODERATE UPSLOPE FLOW AND A S/WV OR TWO.
MODELS SHOW ANOTHER INCH OF LIQUID FRIDAY...WHICH WILL RESULT IN
WIDESPREAD HEAVY SNOW AND RAIN.

CONDITIONS IMPROVE SLOWLY SATURDAY...WITH A S/WV RIDGE FOR SUNDAY
AND MONDAY. IT IS IMPORTANT TO NOTE THAT MODELS DO BRING ANOTHER
POSSIBLY SIGNIFICANT STORM INTO THE SOUTHWEST LATE TUESDAY THROUGH
THURSDAY.

&&

.AVIATION...FOR THE 00Z PACKAGE...RAIN AND SNOW WILL CONTINUE OVER
NORTHERN ARIZONA WITH WIDESPREAD IFR AND LOCAL LIFR CONDITIONS. SNOW
LEVELS WILL START AROUND 7500 FEET AND THEN PLUMMET TO AROUND 4500
FEET BY FRIDAY MORNING. IN ADDITION...VERY STRONG WINDS WILL DEVELOP
OVERNIGHT WITH 30-45 KT GUSTS. DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

1) FLOOD WATCH...SEE PHXFFAFGZ FOR DETAILS.

2) WINTER WEATHER PRODUCTS...SEE PHXWSWFGZ FOR DETAILS.

3) FLOOD WARNING...SEE PHXFLWFGZ FOR DETAILS.
&&

PUBLIC..........CLARK
AVIATION........MCCOLLUM

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jan 21, 11:41 AM MST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1141 AM MST THU JAN 21 2010

AZZ004>018-037>040-220800-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1141 AM MST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT

THE FIRST PART OF A HUGE PACIFIC STORM SYSTEM IS CURRENTLY AFFECTING
MUCH OF NORTHERN AND CENTRAL ARIZONA THIS MORNING. AREAS OF RAIN AND
SNOW WILL CONTINUE TO SPREAD EAST AND NORTH THROUGH THE DAY...BUT
THE CENTRAL PART OF THE STATE ALONG AND SOUTH OF THE MOGOLLON RIM
WILL BE THE HARDEST HIT.

SNOW LEVELS HAVE STARTED TO RISE AND WILL CONTINUE RISING THROUGH
THE DAY...PEAKING AROUND 7000 FEET ALONG AND SOUTH OF THE MOGOLLON
RIM THIS EVENING. SNOW LEVELS WILL QUICKLY FALL TO AROUND 4500
FEET AFTER THE COLD FRONT PASSES AROUND MIDNIGHT TONIGHT.

LARGE AMOUNTS OF RAIN WILL FALL BELOW 6500 FEET THIS AFTERNOON
AND EVENING...WITH AS MUCH AS 3 TO 6 INCHES OF RAIN POSSIBLE IN
THE LOWER ELEVATIONS OF YAVAPAI AND NORTHERN GILA COUNTIES.

THIS AMOUNT OF RAIN...ALONG WITH POTENTIAL SNOW MELT FROM THE
HIGHER TERRAIN...WILL LIKELY PRODUCE WIDESPREAD FLOODING.
RESIDENTS LIVING NEAR THE VERDE RIVER...AGUA FRIA RIVER...SANTA
MARIA RIVER...OAK CREEK...TONTO CREEK....CIBECUE CREEK AND ANY
OTHER DRAINAGES SOUTH OF THE MOGOLLON RIM SHOULD MONITOR THIS
DEVELOPING SITUATION CLOSELY AND BE PREPARED TO SEEK HIGHER
GROUND.

IN THE MOUNTAINS...HUGE AMOUNTS OF SNOWFALL WILL FALL TODAY DESPITE
RISING SNOW LEVELS. THE SNOW LEVEL WILL TOP OUT AROUND 7000 FEET
AND NO CHANGE TO A WINTERY MIX/RAIN IS EXPECTED ABOVE 7500 FEET.
ELEVATIONS ABOVE 6500 FEET WILL STILL SEE AN ADDITIONAL 3-6 INCHES
DURING THE DAY TODAY DESPITE THE CHANGE TO A WINTERY MIX. AFTER
THE COLD FRONT PASSES TONIGHT HEAVY SNOW WILL RETURN TO NORTHERN
ARIZONA WITH A STORM TOTAL OF 2-4 FEET OF SNOW ABOVE 6500 FEET AND
3-5 FEET ABOVE 7000 FEET.

TO COMPLICATE THIS WEATHER SITUATION WILL BE A PERIOD OF STRONG
WINDS THIS EVENING AS A COLD FRONT MOVES FROM WEST TO EAST. WITH
HEAVY SNOW LOADING ON TREES AND UTILITY POLES ALONG WITH THE HIGH
WINDS...POWER OUTAGES COULD BECOME A PROBLEM. THE COMBINATION OF
THE STRONG WINDS AND HEAVY SNOW WILL BRING NEAR WHITE-OUT CONDITIONS
AND VERY RAPID SNOW ACCUMULATION...MAKING TRAVEL CONDITIONS
EXTRAORDINARILY HAZARDOUS.

A VARIETY OF SNOW WINTER STORM WARNINGS...AND FLOOD WATCHES HAVE
BEEN ISSUED. PLEASE REFER TO WWW.WEATHER.GOV/FLAGSTAFF FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BEHIND A STRONG COLD FRONT EARLY FRIDAY MORNING...SNOW LEVELS WILL
FALL TO 4500 TO 5000 FEET FRIDAY AFTERNOON. AREAS OF MODERATE TO
HEAVY RAIN AND SNOW WILL CONTINUE...ESPECIALLY ALONG AND SOUTH OF
THE RIM. AN ADDITIONAL INCH OF RAINFALL IS POSSIBLE BELOW 5000 FEET
SOUTH OF THE RIM. ADDITIONAL SNOW AMOUNTS WILL RANGE FROM 3 TO 6
INCHES BELOW 6000 FEET...WITH 10 TO 20 INCHES ABOVE 6000 FEET.

CONDITIONS WILL BECOME SHOWERY BY SATURDAY...WITH IMPROVING
CONDITIONS SUNDAY AND MONDAY.

ANOTHER STORM IS POSSIBLE LATE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 5:19 PM MSTAreal Flood WarningFGZGila, Yavapai20 hr
Jan 21, 9:08 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai52 min
Jan 21, 9:49 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Navajo41 min

Nearby

High Wind Warnings in Arizona, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.